Hello, I recently had a routine blood test come back normal except for my TSH level - .079. I am a 29 year old female. About 4 weeks prior to the blood test, I was taking antibiotics for a sinus infection (Oddly, my sinus infection didn't present with any symptoms other than a daily sinus headache. A cat scan was required to diagnose.) I've found some conflicting information regarding antibiotics and TSH including some information that indicates that the TSH levels actually lag behind what the thyroid is really doing at the moment.
Might help if I posted my question... could antibiotics affect the TSH level, and is there evidence of a lag between the thyroid's current activities and when that would be detectable by measuring the TSH?
Yours is a very good question.... I have so many symptoms and been on meds for 5-6 months but my blood had never revealed my problems. I have a swelling thyroid and supposedly perfect blood. Go figure. I have also been on antibiotics 3 times in the last 6-7 months and have only really been sick once (2 weeks ago I had a severe sinus infection) The other two times they gave me antibiotics was for swelling in some nodes of the neck (under the chin and on the right side of the neck). I hope a more experienced person gives you some insight.... it would be interesting to see.
As I've been reading it's not described antibiotics can affect your TSH, but some medications rich in iodine can affect your thyroid (ex amiodarone). Thyroid function can be affected during ilness (TSH may be transiently elevated during recovery from non-thyroidal illness)..Antiepileptics, NSAIDS & aspirin all interfere with the binding of thyroxine and its binding proteins resulting in lowish free T4 in the presence of normal thyroid binding globulin. So people that takes antibiotics usually take aspirin or a NSAIDS for fever/pains...........
Hi .. I don't think so as I was on tons of them after my thyroid surgery and also for some UTI's .. it didn't seem to make a difference as the results were consistent. But I'm a patient .. not a dr so not 100% sure. Good ?~!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.